Volume 81 - 2018 - Fasc.4 - Letters
Eosinophilic Esophagitis (Eoe) Following Bioenteric Intragastric Balloon (BIB) Insertion
A 24 years old female obese patient with BMI 38kg/ m2, presented for weight control through endoscopic bioenteric intra gastric balloon (BIB) insertion. She had irrelevant past medical history with no history of atopy. Following the insertion of BIB, she experienced epigastric pain and vomiting for the first couple of weeks. After 6 months of BIB insertion she started to develop progressive dysphagia of 2 months duration. Upper endoscopy was done with the decision to remove the balloon; it showed multiple mucosal ridges, furrows and corrugations with whitish exudate over it in the distal two thirds of the esophagus as shown in figure (1). Multiple biopsies were taken showing stratified squamous esophageal mucosa with marked basal cell hyperplasia and wide exudation of eosinophils (>15/HPF), together with few mononuclear cells and polymorphs with no neoplasia or dysplasia. After diagnosing the patient with eosinophilic esophagitis, inhaled corticosteroids in the form of fluticasone was prescribed to her together with the high dose of proton pump inhibitors (PPI) that she was already taking due to reflux symptoms following BIB insertion. After removal of the BIB her symptoms were markedly improved and the symptoms did not recur.
A case of Clindamycin-induced aphagia
An 80-year old male was transferred by his general practitioner because of sudden total aphagia. In his medical history we note a laryngectomy and thyroidectomy followed by adjuvant radiotherapy for a squamous-cell carcinoma of the larynx and vocal cords with invasion of the supraglottis, subglottis, thyroid cartilage, surrounding muscles and right thyroid lobe (pT4aNxG2L1V0Pn0R0).
Three days agO. he woke up with an inflamed and painful right hallux. The next day he presented to his general practitioner who suspected acute gout, for which she prescribed colchicine. Because of an ingrown toenail, his general practitioner added clindamycin so as not to miss an erysipelas. The pain in his toe quickly subsided, but an hour after ingesting his second pill of clindamycin he developed sudden painless swelling in his throat with complete aphagia to both solids and liquids.
Syndrome of inappropriate antidiuretic hormone secretion caused by proton pump inhibitor use
I write you upon the rising concern of possible side effects of chronic use of proton pump inhibitors (PPI) as we believe that our patient developed the Syndrome of Inappropriate Antiduretic Hormone Secretion (SIADH) secondary to the use of PPI.
We present to you an euvolemic 70 year old male that was admitted to the emergency ward with aspecific complaints just two weeks after the initiation of pantoprazole 40 mg daily in association with methylprednisolone (32 mg) because of a PET confirmed polymyalgia rheumatica (no vasculitis).
His serum sodium level was 115 mmol/L (normal 135-145 mmol/L), a serum osmolality of 242 mOsm/kg (normal 275-295 mOsm/kg), a urinary sodium level of 63 mmol/L (normal 54-150 mmol/L) and urinary osmolality of 528 mOsm/kg (normal 400-800 mOsm/kg).
SIADH was diagnosed following the Bartter- Schwarz criteria. The patient fulfilled this criteria except for one: hypertonic saline was administered because of a symptomatic severe hyponatremia. Serum sodium level two weeks before initiating PPI was normal (140 mmoL/L).
Pulmonary embolism as an early sequel of per oral endoscopic myotomy (PoeM) for treatment of achalasia : to anticoagulate or not?
Per Oral Endoscopic Myotomy (PoeM) was introduced by Inuoe et al as a treatment of achalasia in 2010 (1). Several long-term outcome studies showed satisfactory results for PoeM; technical success was approximately 97%, and clinical success ranged from 93% to 98% (2). The complications encountered usually represent a small percentage in various studies ranging from 0% to 13% (3). The complications are mostly related to air leak during the myotomy step, presenting as subcutaneous emphysema, pneumoperitoneum, pneumomediastinum or less likely pneumothorax (4). They may also be related to injuries during the procedure, including mucosal injury, significant bleeding or, less likely, oesophageal perforation (5).